Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Suffering from tachycardia, low blood pressure and anxiety. Took narcan. Blood work showing pregnancy. Does it have any effect on her baby?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1227 Questions
my daughter suffers from tackycardia, low blood pressure and anxiety, depression. she passed out and 911 was called. they administered narcan interveinously and continued for 3 days. saying she must have overdosed on herion and, or opiets. she is anti drug. the narcan threw her thru a loop , agitation etc. she continued to tell them she did not overdose , she doesn't do drugs. she was kept in ccu for 3 days and when she continued to demand to go home, they came in and told her the blood work showed she was 2 weeks pregnant! she continues to not function , and looks dopey agitation sever crying and scared to death about what effects this will have on her baby. please help , what can this do to the baby, and how long is she going to be in this state of mind and body.
Posted Wed, 18 Sep 2013 in Pregnancy
Answered by Dr. Vaishalee Punj 5 hours later
Brief Answer:
It should not harm

Detailed Answer:

Thanks for posting your query on XXXXXXX

Naloxone (Narcan) is a Category C medicine. It means that enough research has not been undertaken on humans but lots of research has been done on animals and shows no adverse effects on fetus in animals.

Having told you that, I think that nothing serious should happen. Many women inadvertantly take medicines during initial stages not knowing that they are pregnant. Mostly nothing serious happens. I think for now you can relax and let your daughter relax too. Give her lots of pure water to flush out the extra medicine from her body.

The doctors will do the routine tests like USG during pregnancy and if something comes up, that time you will be able to decide better.

Lastly avoid taking any more medicines during pregnancy. Also a patient legally has the right to refuse any type of treatment, even life-saving procedures can be refused by the patient.

Take care and relax

Dr Vaishalee
Above answer was peer-reviewed by
Follow-up: Suffering from tachycardia, low blood pressure and anxiety. Took narcan. Blood work showing pregnancy. Does it have any effect on her baby? 9 hours later
this is your answer! cause i am not happy that you did not tell me anything i asked. anyone could have given me the what you call answer that you gave! and you tell me and my daughter to relax! we all know that medicine while pregnamt!this is her second child! you did not answer my question, she is still very sick and animal testing is not the answer! that is right on the sight , what did you read it off the sight! very very disatisfied! i would appriciate if someone that isnt reading out of the book to answer my question! now!!!!!!!
Answered by Dr. Vaishalee Punj 6 hours later
Brief Answer:
Not much effect on fetus

Detailed Answer:
Hi again

I think I was not able to satisfy you with my previous reply. Let me try again.

Here I also want to add that I have seen a lot of patients who took one or another type of medicine while they were pregnant. Sometimes they needed to take the medicine throughout pregnancy. I have read a lot of material on this issue. Thus whatever I mentioned in my previous reply was based on my clinical experience.
Secondly we have to back our answers with research that has been conducted previously.

I am sorry with whatever your daughter had to go through. From your description it seems that your daughter was on continuous infusion of naloxone. Usually one dose is enough to figure out if the patient is taking opiates or not. Since your daughter passed out, the good effects of naloxone may have helped in getting her decreased respiration back to normal. But continuous infusion caused all the effects mentioned by you. It can also cause some damage to lung and heart beats may become irregular. In case the woman is pregnant, the effects are even more exaggerated.

I think she has also been given anti-anxiety or other similar medicines as well. If you can find her medical records from the hospital and let me know the name and quantity of medicines that has been given.

She will stay in this state as long as the medicine is there in the system. It usually takes 24 hours to excrete most of the medicine. The remaining medicine gets excreted in a few more days. Thus drinking plenty of fluids is important to flush out as much medicine as possible.

Since the diagnosis of pregnancy has been made now, the doctors must have changed their prescription accordingly.

Whatever medicine she took, was during the first 2 weeks of pregnancy.

Now coming to the safety of the baby. Most medicines taken during the early stages of pregnancy usually do not have much adverse effect on the baby, unless the medicine is teratogenic. Naloxone till now has come up to be a safe medicine and is not teratogenic. It does cross the placenta and reach the fetus. It may cause some overactivity and heart racing in a mature fetus. If the fetus is just 2 weeks old, it may not have had much of effect.

Anxiety in the mother may worsen the scenario.

In summary, this medicine will have most of the bad effects on the mother but not much effect on the fetus.


Dr Vaishalee
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor